A case of the blues.
Paul Karason of Bellingham, Washington, may look like a character from the hit movie Avatar, but in reality he's just a regular guy--whose skin is permanently blue!
More than a decade ago, Karason had a bad case of dermatitis, a general term for a skin rash, which made his skin red and itchy. Instead of taking doctors' advice and using antibiotics to kill the bacteria causing his skin irritation, he tried treating himself with a compound called colloidal silver. He ate this silver substance and as a result his skin began turning blue.
"This condition is called argyria--a buildup of the silver metal within all cells of the body, including the skin and internal organs," says Dr. Sheryl Clark, a dermatologist who treats skin conditions at New-York-Presbyterian/Weill Cornell Medical Center in New York City. "It is only safe to use medicines recommended by your doctor. Taking colloidal silver has never been proven to have any antibacterial effects."
Silver is in a family of elements called heavy metals. "Most heavy metals are extremely toxic in the body, because they are charged molecules, called ions," says Dr. Arthur Grollman, a clinical pharmacologist at Stony Brook University in Stony Brook, New York, who studies the chemistry of different medicines. An atom gains a charge when it has an unequal number of negative electrons and positive protons.
Luckily for Karason, colloidal silver in its pure state is one of the few heavy metals without a charge. So thus far, he has had no detectable health problems besides his blue skin. However, Grollman warns that impure colloidal silver can contain toxic levels of silver ions that can cause serious damage to the kidneys.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||GROSS OUT; argyria|
|Article Type:||Brief article|
|Date:||Sep 27, 2010|
|Previous Article:||Hurricane hunter: this meteorologist tracks hurricanes and helps keep people safe from the dangerous storms.|
|Next Article:||Ask: ScienceWorld[R].|